Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Diabetic Diarrhea
    avatar
    kildare6338 posted:
    Have any of your heard about or experienced this. My doctor seemed to think that I had this but it turns out I have colitis. How is this diagnosed and how is it different from colitis? I am also experiencing severe leg and foot cramps in the night that leaves my muscles sore for days. Could this be a side effect of Lantus (low potassium) that I have used for the past 8 years? I need your knowledge and experience. I have been Type 1 for more than 35 years. Thanks.
    Reply
     
    avatar
    MrsCora01 responded:
    There are a ton of things that can cause diarrhea. Personally, I would check other things first although I do know that sometimes the bowel problems can be associated with nerve damage. To find out if it is something like colitis or IBS, I would see a gastroenterologist (someone who specializes in the gastrointestinal tract). These docs know all about this system and will also be able to say whether it is the diabetes or not. The cramping and low potassium (which can cause the cramping) is most likely due to the diarrhea. You lose electrolytes when you lose that much liquid that quickly. If your potassium is low I would try to up things like citrus (oranges if your blood sugar can stand the carbs) or tomatoes.

    Hope this helps a bit.

    Cora
     
    avatar
    feelinghigh replied to MrsCora01's response:
    When I had a problem with diarrhea, my doctor had me tested for Celiac. Just another something for you to think about.

    Cramps....well, they never could tell me why I was having them but, I was prescribed Quinine. That stuff was the ONLY thing that helped me.

    Personnally, I would prefer to try eating citrus (like Cora suggested) before using any drugs.


    Spotlight: Member Stories

    I am 41 years old. I was diagnosed with type 1 diabetes as a two year old in 1973. I am not on an insulin pump. When I was diagnosed there were no hom...More

    Helpful Tips

    Diabetic type 1 for 19 years !
    Ok well I've been diabetic since I was 11 months old and I just have a few tips for new diabetics -TAKE CARE OF YOURSELF! This I can't ... More
    Was this Helpful?
    0 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.